1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Rollercoaster day - why?

Discussion in 'Type 1 Diabetes' started by nicki92, Mar 24, 2022.

  1. nicki92

    nicki92 Type 1 · Active Member

    Messages:
    40
    Likes Received:
    16
    Trophy Points:
    28
    After about a week of feeling really good about my blood sugar levels -- 90+% time in range, no huge spikes -- suddenly yesterday I kept spiking up to 16/17 and got down to 46% time in range. Measured on Libre 2 but also confirmed via blood pricks.
    I haven't seen numbers that high in months but haven't changed anything. I do a fair amount of regular exercise and haven't changed insulin or ratios for a few months.
    Twice these spikes were well after meals, and as I shouldn't have had any insulin on board I took some correction insulin. The first time I also went for a walk and had a mild hypo, then a more severe one later.
    With BG of 14 before bed (and I thought no insulin on board) I took two units. I was told that my correction factor is one unit for 2.8 so this should have lowered me to a safe level, which has happened before. But 1.5 hours later I was at 3mmol!

    I'm just so confused because every time I feel like I have a good week something like this happens and feels so frustrating. I don't think it's anything I've done wrong or differently, but I'm open to hear anyone's suggestions or ideas because otherwise I really don't know what to do in these situations.

    Thank you!
     
    • Hug Hug x 2
    • Like Like x 1
  2. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    3,425
    Likes Received:
    2,052
    Trophy Points:
    198
    I think you are experiencing something very common when you've done your bolus maths and sorted out a basal dose that seems right for you then a seemingly random spike happens. It is very frustrating when you are not in control of your own body seemingly.
    I wouldn't change anything because 1 bad day isn't a pattern but have a think about if you are stressed, had a poor night's sleep (the one before the high day not this last hypo one!) or have an illness coming on. These are all physiological stressors that cause the body (liver) to increase its own glucose production.
    If you get symptoms or continued high blood sugars its best to increase the basal dose as it is much harder to chase down with a bolus and as you have found, it isn't easy and sounds as if your correction ratio is slightly wrong. Again this can change over time.
    Best of luck with getting back on track and remember with type 1 you are the expert tbh not the consultant or nurse in terms of how your own body reacts to insulin/carbs/exercise.
    Lastly i recently had to un install my equivalent of the libre app and have found it liberating not to be constantly checking the time in range 'traffic lights' ! Your percentages sound fantastic and I know that is motivating but you are going to have bad days but it is the general trend you need to worry about.
     
    • Agree Agree x 1
    • Optimistic Optimistic x 1
  3. steveo4

    steveo4 · Well-Known Member

    Messages:
    197
    Likes Received:
    65
    Trophy Points:
    48
    Are you getting any insulin stacking up because a similar thing happens to me. I get good control for a while then suddenly it starts getting out of control and I have a lot of times when I get the message insulin on board on my pump whereby the insulin doesn't seem to be absorbing as well as it normally does. When I ask my consultant why does this happen they just can't explain why. It does get very frustrating at times.
     
  4. nicki92

    nicki92 Type 1 · Active Member

    Messages:
    40
    Likes Received:
    16
    Trophy Points:
    28
    I don’t know if it’s stacked up unfortunately.
    I did realise that I’m due to start a new basal pen tomorrow and my fast-acting was out of the fridge for a couple of days then back in, so I’ll switch up both today.
    I’m now on 26% time in range for the past 24 hours. Had another hypo in the middle of the night and ate what I normally would for that, and I can see now that my BG spiked to 16 after that, which has never happened before. I’m really hoping that switching out both insulins will fix this, though I’m a little doubtful because I’m getting hypos so the rapid-acting one must be doing something.
     
  5. StewM

    StewM Type 1 · Well-Known Member

    Messages:
    396
    Likes Received:
    166
    Trophy Points:
    83
    Did you eat any food that’s atypical for you?
     
  6. nicki92

    nicki92 Type 1 · Active Member

    Messages:
    40
    Likes Received:
    16
    Trophy Points:
    28
    nope, nothing has changed at all aside from a new insulin cartridge this week, so I’m really hoping that’s the culprit
     
  7. StewM

    StewM Type 1 · Well-Known Member

    Messages:
    396
    Likes Received:
    166
    Trophy Points:
    83
    That eliminates a few possibilities. So you mentioned you were active once you caught the spike, what were activity levels like prior to that?
     
  8. nicki92

    nicki92 Type 1 · Active Member

    Messages:
    40
    Likes Received:
    16
    Trophy Points:
    28
    Thank you all for suggestions and advice! I switched my Humalog and turns out that was indeed the culprit; I opened a new cartridge on Thursday and then immediately the spikes returned to normal levels and I'm back at 85-90% TIR.
    What I was confused about (and why I didn't immediately recognise this) is that I was having these crazy hypos - going from 16 down to 4 in a couple of hours.
    Additionally I have no idea what caused the insulin to go 'off'. I flew to the UK last week, taking the cartridge as a spare, and forgot to put it in the fridge once I arrived. So it was out of the fridge for ~4 days, then I returned home and put it back in the fridge when I got back. Then opened it two days after that. Could that temperature fluctuation have ruined it? I'm just surprised as I know it can survive out of the fridge for a month, so assumed that would be fine!
     
    • Like Like x 1
  9. Kiarna96H

    Kiarna96H · Member

    Messages:
    18
    Likes Received:
    4
    Trophy Points:
    23
    Unused (unopened) insulin left at room temperature can be returned to refrigeration but must be used within designated days of initially being stored at room temperature. It shouldn't have ruined it as long as you use it within the time frame of it being left out at room temperature.

    Possibly could be a faulty batch, or possibly it might not have been the insulin but coincidentally your body corrected itself around the time you changed to a new vial. I'm the same I'll have days where I'm mostly in the 90% range but I'll have a run of 'bad days' every so often where my body doesn't seem to absorb the insulin and my levels spike like yours to the high teens but it eventually sorts itself out and returns to the 90% range... It's all very weird. Sometimes you just have to ride it out when you know there's nothing that should be causing it.
     
    • Optimistic Optimistic x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook